Texas, 2012Drought in Texas, February 1 to 29, 2012
February 1 to 29, 2012 · NWS SJT · 12 events in 12 counties and zones
The drought that began in October of 2010, continued to impact the northern Big Country, the Northwest Hill Country and western Crockett County. The drought eased some across the remainder of West Central Texas because of cool, wet weather.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought that began in October of 2010, continued to impact the northern Big Country, the Northwest Hill Country and western Crockett County. The drought eased some across the remainder of West Central Texas because of cool, wet weather. Rainfall was near to above normal over most of the area except for the region north of Interstate 20.
According to the Texas Crop Report prepared by Texas A&M, pasture and rangeland conditions remained very poor across western Crockett County. The condition of livestock was still generally poor. Most producers were in the calving season and still had to provide supplemental feed. They still found it hard to find alfalfa. When they could find it, the price was extremely high.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:33 PM CST, 27 minutes earlier.
Area forecast discussion, Jan 31, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1133 PM CST TUE JAN 31 2012
.DISCUSSION...
SEE THE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
LOW CIGS ARE JUST NOW DEVELOPING TO THE SOUTH OF THE INTERSTATE 10
CORRIDOR. WHAT FEW OBS ARE AVAILABLE IN THESE AREAS SUGGEST CIGS
DEVELOPING BETWEEN 1-2 KFT. CIGS WILL SPREAD NORTH OVERNIGHT AND
SHOULD MAKE IT AS THE HIGHER TERRAIN TO THE SOUTH OF I-20 ALTHOUGH
WE COULD SEE SOME PATCHY CIGS FILTER THROUGH THE GAPS. I LEFT SKY
COVER MVFR THROUGH MID/LATE MORNING ALTHOUGH WE COULD SEE IFR
CONDITIONS DEVELOP...ESPECIALLY AT KSOA/KJCT. I DID INCLUDE A
1000FT SCATTERED GROUP FOR KABI AFTER SUNRISE THIS LOW LEVEL
MOISTURE WILL BE QUICKLY SCOURED TO THE SOUTHEAST AS THE QUASI
STATIONARY BOUNDARY OVER THE BIG COUNTRY ADVANCES SOUTH TOMORROW.
NORTHWEST WINDS AROUND 10 KTS ARE EXPECTED THROUGH THE DAY WITH
WINDS BECOMING LIGHT AND VARIABLE. VFR CONDITIONS ANTICIPATED
AREAWIDE AFTER 18Z.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 525 PM CST TUE JAN 31 2012/
DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.
AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE EVENING HOURS BUT MVFR
CIGS ARE EXPECTED TO DEVELOP TOWARD 06Z. THESE CLOUDS WILL FORM
SOUTH OF THE I-10 CORRIDOR SPREAD NORTHWARD WITH TIME. MY GUT SAYS
THAT KABI WILL BE SPARED THE LOW CIGS OVERNIGHT OWING TO THE
VEERING LOW LEVEL WINDS AND QUASI STATIONARY FRONTAL BOUNDARY IN
THE VICINITY. ELSEWHERE...CIGS ARE EXPECTED TO BE BETWEEN 1-2 KFT.
THE FRONTAL BOUNDARY WILL REMAIN ALONG OR JUST NORTH OF I-20
OVERNIGHT BUT WILL ACCELERATE SOUTH AFTER SUNRISE WEDNESDAY AS
THE UPPER FORCING MOVES ACROSS THE SOUTHERN PLAINS. THE RESULT
WILL BE NORTHWEST TO NORTH WINDS AROUND 10 KTS. SKIES WILL
GRADUALLY CLEAR BY WEDNESDAY AFTERNOON.
JOHNSON
PREV DISCUSSION... /ISSUED 351 PM CST TUE JAN 31 2012/
SHORT TERM...
EXPECTING ANOTHER NIGHT OF LOW CLOUD DEVELOPMENT/EXPANSION ACROSS
MOST OF THE SOUTHERN TWO-THIRDS OF WEST CENTRAL TEXAS. THE LOW
CLOUDS WILL INITIALLY DEVELOP ACROSS OUR SOUTHEASTERN COUNTIES
BETWEEN 10 PM AND 2 AM...AND THEN EXPAND NORTHWARD OVERNIGHT. THE
LOW CLOUD FIELD WILL ERODE BY MID TO LATE MORNING WEDNESDAY...AS
LOW-LEVEL FLOW VEERS TO THE WEST AHEAD OF A WEAK COLD FRONTAL
BOUNDARY. THIS WEAK FRONT WILL ENTER THE NORTHERN BIG COUNTRY
TONIGHT...THEN MOVE SOUTH ACROSS THE REST OF WEST CENTRAL TEXAS
DURING THE DAY WEDNESDAY. GOING WITH LOWS TONIGHT IN THE 40S...
WITH HIGHS WEDNESDAY RANGING FROM THE UPPER 60S IN THE THE BIG
COUNTRY TO LOWER 70S ACROSS OUR CENTRAL AND SOUTHERN COUNTIES.
LONG TERM...
CONFIDENCE INCREASING FOR ANOTHER CHANCE OF BENEFICIAL RAINFALL
ACROSS THE AREA TOWARDS WEEKS END.
BY WEDNESDAY EVENING...A DIGGING UPPER LEVEL TROUGH WILL BE
SITUATED NEAR THE FOUR CORNERS REGION AND WILL HEAD EAST ACROSS
THE SOUTHERN ROCKIES ON THURSDAY. THIS SYSTEM WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE AREA THURSDAY NIGHT INTO
FRIDAY. STILL SOME MODEL DIFFERENCES IN HANDLING THE UPPER LEVEL
SYSTEM AS IT EMERGES INTO THE PLAINS ON FRIDAY. THE ECMWF STILL
WANTS TO HOLD THE UPPER LOW BACK ACROSS THE CENTRAL PLAINS THROUGH
THE WEEKEND WHILE THE GFS IS MORE PROGRESSIVE AND TAKES THE UPPER
LOW INTO THE OHIO VALLEY BY SUNDAY. LITTLE CHANGE WAS MADE TO POP
STRUCTURE WITH THE BEST CHANCE FOR RAINFALL ACROSS ROUGHLY THE
NORTHERN HALF OF THE CWA THURSDAY NIGHT INTO FRIDAY.
LOW LEVEL MOISTURE RAPIDLY INCREASES ACROSS THE AREA LATE WEDNESDAY
NIGHT AND ESPECIALLY ON THURSDAY AS SOUTHERLY LOW LEVEL FLOW
RETURNS TO THE AREA. A FEW LIGHT SHOWERS WILL BE POSSIBLE MAINLY
OVER WESTERN COUNTIES ON THURSDAY DUE TO WARM AIR ADVECTION
ASSOCIATED WITH A STRENGTHENING LOW LEVEL JET. LOW LEVEL MOISTURE
WILL CONTINUE TO INCREASE DURING THE DAY WITH DEWPOINTS BY THURSDAY
EVENING IN THE MID AND UPPER 50S. LARGE SCALE ASCENT WILL BEGIN TO
OVERSPREAD THE AREA THURSDAY NIGHT WITH A DRYLINE APPROACHING FROM
THE WEST AFTER MIDNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE THURSDAY EVENING THEN ADVANCE EAST ACROSS
THE AREA OVERNIGHT. COULD BE LOOKING AT A SEVERE POTENTIAL WITH THIS
SYSTEM AS DEEP LAYER SHEAR INCREASES TO 40 TO 50 KT BUT INSTABILITY
WILL BE LIMITED DUE TO THE SYSTEM MOVING THROUGH DURING THE OVERNIGHT
PERIOD. SPC DAY THREE OUTLOOK HAS A SLIGHT RISK OVER MUCH OF OUR
AREA WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
PACIFIC FRONT MOVES THROUGH ON FRIDAY WITH PRECIPITATION ENDING
OVER EASTERN ZONES DURING THE AFTERNOON OR EARLY EVENING. DRY AND
COOLER WEATHER ON TAP FOR THE WEEKEND WITH TEMPERATURES CLOSER TO
NORMAL WITH HIGHS IN THE 50S AND OVERNIGHT LOWS MAINLY IN THE 30S.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 44 69 42 69 53 / 10 0 10 10 50
SAN ANGELO 46 72 43 70 54 / 10 0 10 10 40
JUNCTION 46 73 51 71 59 / 10 10 10 10 40
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25
Hazardous weather outlook, Jan 31, 2:25 PM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CST TUE JAN 31 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
225 PM CST TUE JAN 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING AND
THURSDAY NIGHT ACROSS WEST CENTRAL TEXAS. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING OR THURSDAY
NIGHT.
Drought, Crockett
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Crockett County had exceptional drought conditions during February.
Drought, Fisher
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Fisher County had extreme drought conditions during February.
Drought, Haskell
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Haskell County had extreme drought conditions during February.
Drought, Jones
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Jones County had extreme drought conditions during February.
Drought, Kimble
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Kimble County had severe drought conditions during February.
Drought, Mason
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Mason County had extreme drought conditions during February.
Drought, McCulloch
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Mcculloch County had severe drought conditions during February.
Drought, San Saba
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that San Saba County had severe drought conditions during February.
Drought, Shackelford
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Shackleford County had severe drought conditions during February.
Drought, Sterling
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Sterling County had extreme drought conditions during February.
Drought, Sutton
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Sutton County had severe drought conditions during February.
Drought, Throckmorton
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The US Drought Monitor indicated that Throckmorton County had severe drought conditions during February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Avalanche in Alaska, February 1 to 3, 20121 death · $100,000 · 81 kt wind · 11 events
- Hail and Damaging Winds in Mississippi, February 1, 20121 death · $58,000 · 55 kt wind · 9 events
- Drought in Texas, February 1 to 29, 2012$5.0 million · 23 events
- Hail and Damaging Winds in Arkansas, February 1, 2012$149,000 · 1.75 in hail · 21 events
- Tornado and Hail in Mississippi, February 1, 2012$30,000 · EF0 · 13 events
- Drought in Oklahoma, February 1 to 29, 201231 events
- Drought in New Mexico, February 1 to 29, 201231 events
- Drought in Texas, February 1 to 29, 2012$23,000 · 11 events
- Drought in Georgia, February 1 to 29, 201226 events
- Tornado and Damaging Wind in Louisiana, February 1, 2012$30,000 · EF0 · 3 events
- Drought in Texas, February 1 to 29, 201225 events
- Drought in Florida, February 1 to 29, 201222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366462, 366463, 366464, 366466, 366467, 366468, 366469, 366471, 366473, 366474, 366475, 366477.